Article Text

Download PDFPDF
Findings that shed new light on the possible pathogenesis of a disease or an adverse effect
Tamoxifen-associated Budd-Chiari syndrome complicated by heparin-induced thrombocytopenia and thrombosis: a case report and literature review
  1. Maneerat Chayanupatkul1,
  2. Ji Hyun Rhee1,
  3. Anand Raman Kumar2,
  4. Gabor Varadi3
  1. 1Department of Medicine, Einstein Medical Center, Philadelphia, Pennsylvania, USA
  2. 2Division of Gastroenterology, Einstein Medical Center, Philadelphia, Pennsylvania, USA
  3. 3Division of Hematology & Oncology, Einstein Medical Center, Philadelphia, Pennsylvania, USA
  1. Correspondence to Dr Maneerat Chayanupatkul, chayanum{at}einstein.edu

Summary

We reported a rare case of Budd-Chiari syndrome (BCS) associated with tamoxifen use, which was later complicated by heparin-induced thrombocytopenia and thrombosis (HITT). The patient was a 44 year-old woman with a medical history of lobular carcinoma in situ, who had been on tamoxifen for 2 years, presented with abdominal pain and distention. Imaging studies followed by a liver biopsy confirmed the diagnosis of BCS. On extensive work-up, the patient was found to have an unclassified myeloproliferative disorder with positive JAK-2 V617 mutation. After discontinuing tamoxifen, the patient was started on intravenous heparin. However, later in the course, she developed HITT. Myeloproliferative disorder, in conjunction with tamoxifen, predisposed the patient to be highly thrombophilic resulting in BCS. HITT was found to be relatively common in BCS. Anticoagulation and blood count need to be carefully monitored, and the possibility of HITT emergence in these patients should always be kept in mind.

Statistics from Altmetric.com

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.